Ohio, 2008

Flooding in Ohio, March 4 to 5, 2008

March 4 to 5, 2008 · NWS PBZ · 14 events in 9 counties and zones

Snow melt combined with heavy rain across eastern Ohio and western Pennsylvania produced widespread flooding of streams and closing of roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Snow melt combined with heavy rain across eastern Ohio and western Pennsylvania produced widespread flooding of streams and closing of roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 4, 9:59 AM EST, 26 minutes earlier.

Area forecast discussion, Mar 4, 9:59 AM EST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
959 AM EST TUE MAR 4 2008

.SYNOPSIS...

LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY TODAY WITH WIDESPREAD
RAINFALLL AND SOME FREEZING RAIN ALONG AND NORTH OF INTERSTATE 80.
THE LOW WILL MOVE NORTHEASTWARD TONIGHT WITH ENCROACHING COLD AIR
CHANGING REMAINING PRECIPITATION TO SNOW SHOWERS. LOOK FOR
DEVELOPMENT OF ANOTHER EASTERN STATES LOW LATE IN THE WEEK TO
BRING ANOTHER CHANCE OF RAIN AND SNOW TO THE REGION.

&&

.NEAR TERM /UNTIL TONIGHT/...

RAIN COVERED ALL OF THE CNTY WRNG AREA THIS MORNING WITH BELT OF
FREEZING RAIN GENERATING A GLAZE ACROSS THE I 80 ZONES. SFC LOW
WAS DIGGING OVR KY AS OF MID MRNG AND WILL CONTINUE TO PROGRESS
NEWRD THRU THE DAY. THE LOW WL CONTINUE TO PULL COLD AIR ACRS THE
I 80 ZONES INTO AFTN...AND POTENTIAL EXTENSION OF FZRA
ADVISORY/UPGRADE WL HAVE TO BE MONITORED UNTIL WARM SURGE LATER IN
THE DAY SUPPRESSES THE THREAT. FOR ZONES TO THE SOUTH OF I
80...WARMTH WL MAINTAIN RAIN...ALTHOUGH NWD PROGRESS OF MID LVL
FRONT WL ALLOW FOR A NWD SHIFT OF HEAVIEST RAINFALL. FLOOD WATCH
CONTD.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...

AS CLOSED LOW AND SURFACE LOW MOVE NORTHEAST, COLDER AIR WILL
WRAP INTO AREA LATER TONIGHT WITH SNOW SHOWERS INTO DAY WEDNESDAY.
NOT EXPECTING ANY SIGNIFICANT SNOW ACCUMULATIONS ON BACK SIDE OF
LOW AS BEST MOISTURE WILL BE NORTH OF CWA IN BACKLASH. DRY
WEDNESDAY NIGHT IN BETWEEN SYSTEMS THEN NEXT FAST MOVING SHORTWAVE
WILL BRING A CHANCE OF RAIN OR SNOW SHOWERS THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

GFS AND ECMWF BOTH PROJECT ANOTHER STRONG LOW MOVING TOWARD UPPER
OHIO VALLEY OR MID ATLANTIC THIS WEEKEND. TRACK WILL DETERMINE
RAIN OR SNOW POTENTIAL WITH CURRENT RANGE OF SOLNS SHOWING MUCH
VARIABILITY.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...

RAIN/IFR CONDITIONS WL CONTINUE. TEMPERATURES RMN AT OR BLO FREEZING
AT FKL...SO FREEZING RAIN WL LIKELY CONTINUE INTO THE AFTN. PRECIP
ACROSS OTHER AREAS WILL REMAIN LIQUID...WITH LOCALLY HEAVY RAIN
PSBL. COLDER AIR WILL WORK ACROSS THE AREA TONIGHT...WITH RAIN
CHANGING TO SNOW LATE TUESDAY NIGHT NORTH...AND TOWARD MORNING TO
THE SOUTH OF PIT. SCATTERED SNOW SHOWERS WEDNESDAY WILL DIMINISH
BY WEDNESDAY NIGHT. THERE CAN BE PERIODS OF GUSTY WINDS AS THE
LOW PRESSURE SYSTEM EXITS THE AREA LATE TONIGHT AND WEDNESDAY.

WEDNESDAY NIGHT INTO THURSDAY LOOKS MAINLY DRY/VFR...WITH THE NEXT
SYSTEM PROGGED TO CROSS THE REGION THURSDAY NIGHT/FRIDAY WITH
MVFR/IFR CONDITIONS. PRECIP WILL DIMINISH SATURDAY WITH VFR
CONDITIONS RETURNING.

&&

.HYDROLOGY...

FLOOD WATCHES RMN IN EFFECT FOR SMALL STREAMS TUESDAY AND TUESDAY
NIGHT AND FOR THE LARGER RIVERS WEDNESDAY INTO FRIDAY AS HPC AND
OHRFC GUIDANCE CONTINUE TO SHOW RAIN AMOUNTS OF 1.0 TO 2.0 INCHES
TODAY AND EARLY TONIGHT. THIS WILL BE FAST ON THE HEELS OF MONDAYS
COMPLETE MELTING OF SNOW PACK WITH WATER EQUIVALENT OF GENERALLY
0.5 TO 1.0 INCHES WITH UP TO 2.5 INCHES NORTH AND ON THE HIGHEST
RIDGES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ001.
OH...FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ039>041-048>050-
     057>059-068-069.
     FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     OHZ039>041-048.
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ007>009-013>016-
     020>023-029>032.
     FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     PAZ007>009-013-015-016.
WV...FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ001>004-012-021>023-
     041.

&&

15
Hazardous weather outlook, Mar 4, 4:14 AM EST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 AM EST TUE MAR 4 2008

OHZ039>041-048-PAZ007>009-013-015-016-050915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-CLARION-JEFFERSON PA-
414 AM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...FREEZING RAIN ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ049-050-057>059-068-069-PAZ014-020>023-029>032-WVZ001>004-
012-021>023-041-050915-
GARRETT-HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-
MONROE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
414 AM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Coshocton

When
March 4, 10:25 AM EST to 1:30 PM EST
Where
Coshocton County, 0.69 mi S of Blissfield to 0.67 mi S of Blissfield
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.390, -81.970

Law enforcement reported that runoff from morning rain flooded a portion of SR-60 north of Warsaw.

Flood, Carroll

When
March 4, 10:30 AM EST to 1:30 PM EST
Where
Carroll County, 1.97 mi NNE of Dellroy to 0.72 mi NNE of Dellroy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.577, -81.189

Emergency management reported CR-20 and CR-11 closed due to flooding around Carrollton.

Flood, Muskingum

When
March 4, 10:30 AM EST to 2:30 PM EST
Where
Muskingum County, 0.41 mi E of Roseville to 0.71 mi E of Roseville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.801, -82.072

Law enforcement reported East Athens Rd closed due to flooding in Roseville.

Flood, Guernsey

When
March 4, 1:10 PM EST to 3:15 PM EST
Where
Guernsey County, 0.37 mi ENE of Buckeyeville to 0.38 mi ENE of Buckeyeville
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.951, -81.613

A trained spotter reported SR-660 was flooded near Buckeyeville.

Flood, Columbiana

When
March 4, 8:20 PM EST to March 5, 1:00 AM EST
Where
Columbiana County, 0.56 mi E of Summitville to 0.56 mi ENE of Summitville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.680, -80.869

Emergency management reported a bridge washed out over mule creek near Summitville.

Flood, Belmont

When
March 4, 8:58 PM EST to March 5, 1:00 AM EST
Where
Belmont County, 0.15 mi SE of St Clairsville to 0.53 mi SSE of St Clairsville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.079, -80.898

Emergency Management reported Jug Run flooding in St. Clairsville.

Flood, Columbiana

When
March 4, 9:00 PM EST to March 5, 2:00 AM EST
Where
Columbiana County, 0.75 mi W of Wellsville Jhnstn Ar to 0.32 mi NNE of Wellsville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.630, -80.664

Emergency management reported flooding and a mud slide closed SR 45 near Wellsville.

Flood, Tuscarawas

When
March 4, 9:00 PM EST to March 5, 1:00 AM EST
Where
Tuscarawas County, 0.87 mi NW of Dover to 2.07 mi WNW of Dover
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.530, -81.480

Emergency management reported roads flooded and closed in and around Dover.

Flood, Muskingum

When
March 4, 9:05 PM EST to March 5, 1:00 AM EST
Where
Muskingum County, 0.63 mi ESE of Duncan Falls to 0.78 mi SSE of Duncan Falls
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.867, -81.909

Emergency management reported north south roadways flooding in Philo.

Flood, Noble

When
March 4, 9:05 PM EST to 11:00 PM EST
Where
Noble County, 1.74 mi SW of East Union to 1.47 mi N of Fulda
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.750, -81.420

Emergency management reported roads flooded east of Caldwell.

Flood, Columbiana

When
March 4, 9:10 PM EST to March 5, 1:30 AM EST
Where
Columbiana County, Lisbon to 0.48 mi S of Lisbon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.780, -80.770

Emergency management reported streets flooded in Lisbon.

Flood, Columbiana

When
March 5, 1:47 AM EST to 2:30 AM EST
Where
Columbiana County, 1.72 mi WSW of Highlandtown to 0.86 mi ESE of Salineville
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
40.620, -80.780

Law enforcement reported evacuation of residents along Hazel Run Rd in Washington Township due to flooding.

Flood, Columbiana

When
March 5, 1:47 AM EST to 2:15 AM EST
Where
Columbiana County, 1.27 mi SSW of Clarkson to 1.1 mi NNW of Cannons Mill
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.733, -80.609

Law enforcement reported evacuation of residents along Beaver Creek in Madison Township due to flooding.

Flood, Jefferson

When
March 5, 2:29 AM EST to 3:30 AM EST
Where
Jefferson County, Irondale to 0.47 mi NW of Hammondsville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.570, -80.730

Law enforcement reported evacuation of residents in Irondale and Hammondsville due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87791, 87792, 87793, 87790, 87794, 87795, 87796, 87797, 87798, 87799, 87801, 87803, 87804, 87807.